clopen.solutions
OP-00579 Open

Global classical continuation in the chemotaxis-consumption system

Submit a result

Let $n \ge 3$, let $\Omega \subset \mathbb{R}^n$ be a bounded connected domain with smooth boundary, and let $u_0, v_0 \in W^{1,\infty}(\Omega)$ with $u_0 \ge 0$, $u_0 \not\equiv 0$ and $v_0 > 0$ on $\overline\Omega$. Consider $$u_t = \Delta u - \nabla \cdot (u \nabla v), \qquad v_t = \Delta v - uv \qquad \text{in } \Omega \times (0, \infty),$$ with $\partial_\nu u = \partial_\nu v = 0$ on $\partial\Omega$ and $(u, v)(\cdot, 0) = (u_0, v_0)$. A global classical solution is a pair $$u \in C^0(\overline\Omega \times [0, \infty)) \cap C^{2,1}(\overline\Omega \times (0, \infty)), \qquad v \in C^{2,1}(\overline\Omega \times (0, \infty)) \cap \bigcap_{n < q < \infty} C^0([0, \infty); W^{1,q}(\Omega)),$$ with $u \ge 0$ and $v > 0$ for $t > 0$, satisfying the equations and the boundary conditions pointwise and attaining the initial data in these spaces; no compatibility condition at $t = 0$ is imposed beyond the assumptions on the data. For $n = 2$ there is a unique global classical solution for all such data (Tao and Winkler for convex domains; Jiang, Wu and Zheng in general). In every dimension $n \ge 2$ there is one, bounded, when $\|v_0\|_{L^\infty(\Omega)} \le \pi/\sqrt{2(n+1)}$ (Tao; Baghaei and Khelghati). For data of any size and $n \ge 3$, Lankeit and Winkler constructed global weak solutions that are classical on $\overline\Omega \times [T, \infty)$ for some $T > 0$, after Tao and Winkler for convex three-dimensional domains; Jiang, Wu and Zheng obtained blow-up criteria and lower blow-up estimates for local classical solutions in three dimensions.

Problem. For every $n \ge 3$, every such $\Omega$ and all such $u_0, v_0$, without any smallness assumption, does the maximal local classical solution extend to all positive times, that is, is there a global classical solution in the above sense? No bound uniform in time is required.

Source: Lankeit and Winkler (2023), §2, the question after Theorem 2.2 of their survey; stated in this form, for every smooth bounded domain and with the solution class of their (2.8), by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Keywords
AIM Open Applied Problems, chemotaxis-consumption systems, global classical solutions

References

@article{lankeit2023,
  author        = {Lankeit, Johannes and Winkler, Michael},
  title         = {Depleting the signal: Analysis of chemotaxis-consumption models---{A} survey},
  journal       = {Stud. Appl. Math.},
  volume        = {151},
  number        = {4},
  year          = {2023},
  pages         = {1197--1229},
  doi           = {10.1111/sapm.12625},
  eprint        = {2304.02449},
  archivePrefix = {arXiv},
}
@article{taowinkler2012,
  author  = {Tao, Youshan and Winkler, Michael},
  title   = {Eventual smoothness and stabilization of large-data solutions in a three-dimensional chemotaxis system with consumption of chemoattractant},
  journal = {J. Differential Equations},
  volume  = {252},
  number  = {3},
  year    = {2012},
  pages   = {2520--2543},
  doi     = {10.1016/j.jde.2011.07.010},
}
@article{jiang2015,
  author  = {Jiang, Jie and Wu, Hao and Zheng, Songmu},
  title   = {Global existence and asymptotic behavior of solutions to a chemotaxis-fluid system on general bounded domains},
  journal = {Asymptot. Anal.},
  volume  = {92},
  number  = {3-4},
  year    = {2015},
  pages   = {249--258},
  doi     = {10.3233/ASY-141276},
}
@article{tao2011,
  author  = {Tao, Youshan},
  title   = {Boundedness in a chemotaxis model with oxygen consumption by bacteria},
  journal = {J. Math. Anal. Appl.},
  volume  = {381},
  number  = {2},
  year    = {2011},
  pages   = {521--529},
  doi     = {10.1016/j.jmaa.2011.02.041},
}
@article{baghaei2017,
  author  = {Baghaei, Khadijeh and Khelghati, Ali},
  title   = {Boundedness of classical solutions for a chemotaxis model with consumption of chemoattractant},
  journal = {C. R. Math. Acad. Sci. Paris},
  volume  = {355},
  number  = {6},
  year    = {2017},
  pages   = {633--639},
  doi     = {10.1016/j.crma.2017.04.009},
}
@article{lankeit2025,
  author        = {Lankeit, Johannes and Winkler, Michael},
  title         = {Chemotaxis-consumption interaction: Solvability and asymptotics in general high-dimensional domains},
  journal       = {Nonlinear Anal.},
  volume        = {260},
  year          = {2025},
  pages         = {113853},
  doi           = {10.1016/j.na.2025.113853},
  eprint        = {2502.17338},
  archivePrefix = {arXiv},
}
@article{jiang2018,
  author        = {Jiang, Jie and Wu, Hao and Zheng, Songmu},
  title         = {Blow-up for a three dimensional {K}eller--{S}egel model with consumption of chemoattractant},
  journal       = {J. Differential Equations},
  volume        = {264},
  number        = {8},
  year          = {2018},
  pages         = {5432--5464},
  doi           = {10.1016/j.jde.2018.01.004},
  eprint        = {1610.06684},
  archivePrefix = {arXiv},
}
@misc{aim-chemotaxis-consumption-classical-continuation,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Global classical continuation in the chemotaxis-consumption system}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/324-chemotaxis-consumption-classical-continuation.md},
  note         = {Entry 324 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00579, "Global classical continuation in the chemotaxis-consumption system", clopen.solutions.